Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

May 24, 2005Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2005, 5:04 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:04 PM CDT (22:04 UTC)
Expired
May 24, 2005, 5:30 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 242204
SVRFSD
SDC083-125-242230-
/O.NEW.KFSD.SV.W.0089.050524T2204Z-050524T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAVIS...OR ABOUT 13 MILES
  SOUTHEAST OF PARKER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WORTHING AROUND 525 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4335 9703 4319 9703 4316 9662 4332 9664

$$

CPJ
1 follow-up statement
000 
WWUS53 KFSD 242215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE MAY 24 2005

SDC083-125-242230-
/O.CON.KFSD.SV.W.0089.000000T0000Z-050524T2230Z/
LINCOLN SD-TURNER SD-
514 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR 
SOUTHERN LINCOLN COUNTY...
...A SEVERE THUNDERSTORMS WARNING CONTINUES UNTIL 545 PM CDT FOR 
SOUTHERN TURNER COUNTY...


AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 5 MILES SOUTH OF LENNOX...OR ABOUT 15 MILES
NORTH OF BERESFORD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENNOX AROUND 510 PM CDT
  WORTHING AROUND 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4335 9698 4318 9699 4319 9667 4335 9668

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 3:35 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 24 2005

.DISCUSSION...
FRONTAL BNDRY SLOWED TO A BARE CRAWL...ABANDONED BY WAVE LIFTING
INTO NRN MANITOBA...AND WAITING FOR KICK FROM STRONG TROUGH MOVING
THRU NRN ROCKIES...CENTERED IN FAR WRN MT AND THE IDAHO PANHANDLE.
100KT JET UPSTREAM OF TROUGH...SO STILL DIGGING A BIT...AND LOOKS
TO MAKE A DIRECT SHEAR/CURVATURE TRANSITION OVER THE NRN PLAINS
WED INTO THU.  GENERALLY HAVE NO BIG ARGUMENTS WITH NAM LARGER
SCALE.  MAIN FOCUS FOR THE DAY REMAINS THE CONVECTIVE THREAT/TIMING
THRU WED.

ELEVATED TRW STILL OCCURRING OVER ERN CWA ATTM AND WL PBLY DISSIPATE
THIS EVE AS FOCUS SHIFTS TO WRN CWA NR SFC BNDY OVERNIGHT. ALTHO LLM
NOT ALL THAT IMPRESSIVE...H85 LLJ INCREASES ACRS CWA WITH DECENT
MOISTURE CONVERGENCE W OF I29 BY 06Z. WITH S/W APPROACHING FM THE
W...WUD EXPECT TRW TO DEVELOP AND BECOME MORE WDSPRD NR THE FNT AND
SPRD EWD OVERNIGHT. WL GO WITH HIGHEST POPS ALONG AND W OF I29 WITH
LESSER CHC TO THE E AND SE. WITH SLOWER MOVEMENT OF FNT...TEMPS WL
NOT BE AS COLD AS PREV FCST AND WL UP TEMPS EVERYWHERE WITH LOWS
ARND 60 ACRS SERN CWA. SVR THREAT NOT THAT GOOD...ALTHO IF ANYTHING
DOES FIRE ACRS SW CWA LATER THIS AFTN OR EVE...A FEW STORMS CUD
PRODUCE LARGE HAIL.

Q VECTORS FAVOR THE SLIGHTLY SLOWER TIMING OF THE NAM...BUT WITH
MORE WIDESPREAD PCPN EXPECTED TO DEVELOP BEHIND BNDRY LTR TONIGHT
AND WED MORNING...FEEL DIABATICS WL ALLOW A SLIGHTLY FASTER PUSH.
ONGOING TSRA SHUD BE FAIRLY WIDESPREAD ALG AND BEHIND THE FRONTAL
BOUNDARY FEEDING OFF ELEVATED INSTABILITY...AND STRONG JET/FRONT
INTERACTION. THIS AREA WL PRESS STEADILY EWRD...WITH ATTENTION THEN
UPSTREAM TO TRAILING SHEAR AXIS WHICH SWINGS THRU CWA MAINLY AFTN
INTO EARLY EVENING. FAIRLY UNSTABLE...AND EXPECT SECONDARY BAND OF
SHRA/TSRA TO DEVELOP ON LEADING EDGE OF STRG TROP UNDULATION. MAY
GET ENOUGH OF A PUSH FOR SOME CLEARING INTO FAR W TO AID
DESTABILIZATION...OTHERWISE WL LET TEMPERATURES BE CONTROLLED BY
WIDESPREAD CLOUDS.

PROBLEM BECOMES ONE THAT VARIOUS MDLS HAVE VARIOUS TIMING THU INTO
FRI WITH REINFORCING ENERGY ALFT. WL SUBSCRIBE MAINLY TO NAM TIMING
FOR GUIDANCE. WL PRIMARILY BE A DIURNALLY SUPPORTED PRECIP REGIME.
ON THU...AS UPR LOW WRAPS UP OVR MN...DRIVES SECONDARY COLD SURGE
SWRD. FAIRLY DRY ENVIRONMENT FAVORING SUBSIDENCE...BUT DURING AFTN...
SHOWING INSTABILITY DEVELOPING ALG WEAK LOW LVL CONVERGENCE BNDRY
SLIPPING SWRD INTO NRN CWA...SUPPORTED BY NICE DIV Q AREA WRAPPING
SWRD. WL HAVE TO WATCH FOR SVR POTENTIAL...WITH SOME LARGE HAIL
OR STRONG WINDS FAVORED WHEN SHEAR IS BEEFED UP A BIT MORE NEAR
BNDRY.

FRIDAY...DAY BEHIND SECONDARY CDFNT...STARTING WITH WEALTH OF
POSTFRONTAL SC. GENERALLY A SUBSIDENCE FAVORED ENVIRONMENT ON
WRN FLANK OF UPR LOW...SO TRIED TO RESTRICT CHC OF SHRA IN AFTN
TO THE FAR ERN CWA WHERE LAPSE RATES RESULT IN A MINOR LOW TOPPED
CAPE.

NAM SUGGESTS A SLIGHTLY QUICKER PUSH TO NEXT FRONT BY SAT...AND
SEE NO REASON TO DEVIATE FROM THAT...SETTING STAGE FOR EXTENDED.
PATTERN IS SUCH THAT THERE WILL BE A FAIRLY STRONG MID LVL
BNDRY...BUT BIG AND CRITICAL QUESTION IS WHERE IT WILL SET UP.  MORE
OR LESS...GFS HAVING IDENTITY CRISIS FROM RUN TO RUN WITH LITTLE
DETAIL CONTINUITY.  ECMWF SOMEWHAT MORE CONSISTENT AND FAIRLY IN
LINE WITH GFS ENS MEAN...AND IN AGREEMENT TO THAT ALSO FAVORED BY
HPC. SEEMS THAT ECMWF MAY BE SOMEWHAT OVERDONE WITH STRENGTH OF
VORTEX INTO NRN PLAINS SUN NIGHT/MON.  ENSEMBLE SPREADS WOULD HINT
THAT THERE IS PCPN THREAT FOR SUNDAY INTO MON WITH LG STG DEV...BUT
OPERATIONAL 00Z RUN WAS THE WET OUTLIER OF THE GROUP. WITH RELATIVE
UNCERTAINTY...HATE TO CLUTTER FCST UP WITH TOO MUCH AND MAKE RASH
CHGS DUE TO LATEST MDL RUN... PREFER TO KEEP CONTINUITY UNTIL THINGS
SHAKE OUT CLOSER TO HOLIDAY WEEKEND.  OVERALL...THINK ECMWF IS
CLOSER TO THE RIGHT TRACK NOT SHOVING FULL ENERGY FROM EPAC THROUGH
THE WRN RIDGE...AND SPLITTING MORE AS IT COMES IN. THIS WOULD
SUGGEST MORE OF A COLD CORE SHOWER THREAT FOR MONDAY OVER A MID LVL
FRONT...WHICH WOULD BE MORE FAVORED ACRS S ON SUNDAY NIGHT WITH LKLY
WK INVERTED TROUGH INDUCED BY UPR ENERGY SLIDING BY.

TEMPWISE...NO REAL SIG CHGS TO SAT TO MON TIMEFRAME. WL SHADE TOWARD
WARMER THAN GUIDANCE ESPLY S WITH 850-925HPA MEAN FOR TMPS SAT WITH
DECENT MIXING POTENTIAL AHEAD OF NEXT COOLER SURGE SWRD...NEUTRAL TO
GUIDANCE SUNDAY WITH COOLER TMPS WEDGING IN FM AND MORE CLOUDS...AND
COOLER FOR MONDAY AND TUE.  NO MATTER HOW YOU SLICE IT...IT APPEARS
TO BE A FAIRLY COOL N TO E COMPONENT WHICH DOES NOT FAVOR A GREAT
DEAL OF WARMING FOR SW MN...BUT LIKEWISE CLOUDS MAY DO A FINE JOB IN
REDUCING DIURNAL RANGES A BIT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 24, 10:22 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 AM CDT TUE MAY 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1022 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS EAST OF INTERSTATE 29 OVER SOUTHWEST
MINNESOTA SHOULD DISSIPATE BY EARLY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL DEVELOP WEST OF THE
JAMES RIVER DURING THE AFTERNOON AND THEN SPREAD EAST LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE LATER
THIS AFTERNOON AND EARLY EVENING SOUTHWEST OF A CHAMBERLAIN TO
MITCHELL TO YANKTON LINE. THESE STORMS MAY PRODUCE HAIL TO THE
SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 PM TO 9 PM SOUTHWEST
OF A
CHAMBERLAIN TO MITCHELL TO YANKTON LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:48 PM CDTSevere Thunderstorm WarningFSDClay, Union20 min
May 24, 5:10 PM CDTSevere Thunderstorm WarningFSDClay, Turner35 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningFSDLincoln22 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningFSDClay, Union30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.